Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 776, NWS Jackson, MS

November 23, 2003Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 23, 2003, 6:46 PM CST for Madison County, Mississippi. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2003, 6:46 PM CST (00:46 UTC)
Expired
Nov 23, 2003, 7:55 PM CST
In force
69 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 240046
SVRJAN
MSC089-240155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
646 PM CST SUN NOV 23 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 755 PM CST

* AT 646 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FLORA...OR ABOUT 13 MILES WEST OF
  GLUCKSTADT...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL MADISON COUNTY 

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3254 9040 3250 9020 3276 8983 3279 8999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 6:20 PM CST, 26 minutes earlier.

Area forecast discussion, Nov 23, 6:20 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CST SUN NOV 23 2003

.DISCUSSION...
DID A QUICK UPDATE TO REMOVE ALL SOUTHEAST ARKANSAS
COUNTIES...SEVERAL NORTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA
COUNTIES FROM THE WATCH. THE WATCH WILL BE ALLOWED TO EXPIRE AT
7...SO ANOTHER UPDATE WILL BE ISSUED SHORTLY TO REMOVE THE REST OF
THE COUNTIES FROM THE WATCH.
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...NONE
LA...NONE
AR...NONE
&&
Hazardous weather outlook, Nov 23, 3:08 PM CST, 3 hours 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242108-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CST SUN NOV 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PARTS OF WEST
MISSISSIPPI THROUGH EARLY TONIGHT. A LINE OF THUNDERSTORMS WILL
PUSH EASTWARD AT 30 MPH WHILE WITHIN THIS LINE...ISOLATED SEVERE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND
HAIL.

A STRONG COLD FRONT WILL CROSS THE MISSISSIPPI RIVER VALLEY THIS
EVENING.  THE NARROW BAND OF THUNDERSTORMS ALONG THE COLD FRONT
SHOULD WEAKEN AFTER 9 PM AS IT REACHES THE NATCHEZ TRACE PARKWAY
CORRIDOR.  THE FRONT WILL BE PUSHING INTO SOMEWHAT DRIER AND MORE
STABLE AIR IN THE LOW LEVELS AND CAUSE THE STORMS TO WEAKEN AS
UPPER LEVEL SUPPORT PULLS AWAY TO THE NORTH OF THE REGION.

...NON PRECIPITATION...
GUSTY  WINDS ARE EXPECTED ACROSS THE REGION  TONIGHT AS A STRONG
COLD FRONT PASSES. SOUTH WINDS BETWEEN 10 AND 20 MPH ARE EXPECTED
WITH GUSTS NEAR 30 MPH.  THEN WINDS WILL SHIFT AND HOLD FROM THE
WEST AND NORTHWEST BETWEEN 15 AND 20 MPH MUCH OF THE NIGHT AFTER
THE FRONT PASSES. A WIND GUST OF 30 TO 40 MPH MAY OCCUR WITH THE
FRONT ITSELF.

...SEASONAL THREATS...
PATCHY FROST WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF WEST  MISSISSIPPI
LATE TONIGHT.

ARCTIC AIR WILL FILTER INTO THE REGION TONIGHT.  TEMPERATURES
WILL QUICKLY DROP TO NEAR 33 DEGREES BY SUNRISE MONDAY MORNING
OVER THE DELTA.  PATCHY FROST WILL BE POSSIBLE	PRIMARILY IN
AREAS ALONG AND NORTHWEST OF GRENADA TO ROLLING FORK TO RAYVILLE
LINE.  TAKE PRECAUTIONS TO PROTECT TENDER VEGETATION.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY...
AN UNSEASONABLY COLD AIRMASS WILL SETTLE OVER THE LOWER
MISSISSIPPI RIVER VALLEY ON MONDAY. CLEAR SKIES AND CALM WINDS
WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING OVER THE ENTIRE
AREA.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Nov 23, 4:15 PM CST, 2 hours 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CST SUN NOV 23 2003

...FIRST WIDESPREAD FREEZE OF THE SEASON EXPECTED MONDAY NIGHT...

AN UNSEASONABLY COLD AIRMASS WILL MOVE INTO THE LOWER MISSISSIPPI
RIVER VALLEY TONIGHT AND MONDAY AS A STRONG COLD FRONT CROSSES
THE REGION THIS EVENING.  BEHIND THIS FRONT...WINDS WILL TURN
TO THE NORTHWEST AND USHER IN AN ARCTIC AIRMASS.

THE COMBINATION OF GUSTY WINDS AND CLOUD COVER WILL PREVENT
SUBFREEZING TEMPERATURES TONIGHT. HOWEVER...SKIES WILL BEGIN TO CLEAR
MONDAY MORNING AND THE NORTHERLY WINDS WILL WEAKEN. RADIATIONAL
COOLING CONDITIONS WILL BE IN PLACE MONDAY EVENING AND FREEZING
TEMPERATURES ARE ANTICIPATED AREA WIDE BY AROUND MIDNIGHT.
THE LOW TEMPERATURES MONDAY NIGHT AND EARLY TUESDAY ARE EXPECTED TO
DIP TO BETWEEN 27 TO 31 DEGREES. HIGH LEVEL CLOUDS COULD INVADE THE
AREA FROM THE WEST EARLY TUESDAY AND MAY ALLOW READINGS TO
ACTUALLY RISE SLIGHTLY TOWARD DAYBREAK.

PERSONS ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI SHOULD PREPARE TO PROTECT OUTDOOR WATER
PIPES...AND KEEP PETS INDOORS AS MUCH AS POSSIBLE.  IF THIS IS NOT
POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER.

BE PARTICULARLY CAREFUL WITH PORTABLE HEATERS...ENSURE PORTABLE
HEATERS ARE IN PROPER WORKING CONDITION AS THERE IS DANGER OF FIRE
OR POISONOUS FUMES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST ON THIS
FREEZE SITUATION.
Special weather statement, Nov 23, 6:05 PM CST, 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0605 PM CST SUN NOV 23 2003

SEVERE THUNDERSTORM WATCH NUMBER 972  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
ASHLEY          CHICOT

IN LOUISIANA...
CATAHOULA       EAST CARROLL    FRANKLIN        MOREHOUSE
RICHLAND        WEST CARROLL

IN MISSISSIPPI...
BOLIVAR         LEFLORE         SUNFLOWER       WASHINGTON

SEVERE THUNDERSTORM WATCH NUMBER 972  REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN LOUISIANA...
CONCORDIA       MADISON         TENSAS

IN MISSISSIPPI...
CARROLL         GRENADA         HOLMES          HUMPHREYS
ISSAQUENA       MONTGOMERY      SHARKEY         WARREN
YAZOO

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.